Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 183, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 1998, 11:15 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 1998, 11:15 PM CDT (04:15 UTC)
- Expired
- Jul 13, 1998, 12:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Cloud County, KS, Ottawa County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 11:25 PM CDT | Hail 0.75 | Glasco, KS | |
| Jul 12, 11:51 PM CDT | Hail 1.25 | Delphos, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
481
WUUS1 KTOP 130415 RRA
SVRTOP
KSC029-143-130500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT SUN JUL 12 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OTTAWA COUNTY IN KANSAS
SOUTHEASTERN CLOUD COUNTY IN KANSAS
* UNTIL MIDNIGHT CDT
* AT 1110 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTHEAST OF DELPHOS...OR ABOUT 16
MILES SOUTH OF CONCORDIA...MOVING SOUTH AT 20 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
MILTONVALE
DELPHOS
MINNEAPOLIS
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:21 PM CDT, 7 hours 54 minutes earlier.
Area forecast discussion, Jul 12, 3:21 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SUN JUL 12 1998 ...PRECIP CHANCES TONIGHT THEN TEMPERATURES MAIN FORECAST CONCERNS... 19Z SURFACE MAP AND VISIBLE SATELLITE PICTURES WERE CLEARLY SHOWING COLD FRONT IN CENTRAL NEBRASKA INTO NORTHWEST KANSAS WITH NORTHWEST FLOW AND NO CLOUDS TO THE WEST AND SOUTHERLY FLOW AND ABUNDANT CU TO THE EAST. LAPS AND ADAP WERE TARGETING SOUTHWEST KANSAS WITH BEST INSTABILITY AND THATS WHERE CONVECTION IS FIRING. THERE WERE SEVERAL ENHANCED LINES OF CU TO THE NORTH IN CENTRAL/EASTERN NEBRASKA BUT NOTHING HAS POPPED AS OF YET. MODELS ALL SHOW GREATEST PUSH OF COLD FRONT EAST THROUGH THE NORTHERN PLAINS WILL LITTLE EASTWARD MOVEMENT IN KANSAS BEFORE WASHING IT OUT. WIND FIELDS REMAIN WEAK SO ANY CONVECTION THAT FIRES ALONG THE FRONT SHOULDNT MOVE WITH MUCH PACE AND SHOULDNT SUSTAIN THEMSELVES VERY LONG. FRONT COULD NUDGE INTO NORTHCENTRAL ZONES SO WILL KEEP CHANCE POPS GOING THERE. FURTHER EAST WILL CUT POPS INTO SLIGHT CHANCE RANGE AS UPPER SHORTWAVE SHIFTS OVER THE AREA TONIGHT. AFTER TONIGHT UPPER RIDGING NOSES INTO THE PLAINS FROM UPPER HIGH OVER WESTERN U.S. LOW LEVEL FLOW MAINTAINS AN EASTERLY COMPONENT THROUGH THE PERIOD WITH 850 TEMPERATURES ONLY WARMING A FEW DEGREES BY TUESDAY. LOW LEVEL LIGHT EASTERLY FLOW ALONG WITH DEW POINTS IN THE LOWER 70S WOULD ALSO SUGGEST CHANCE OF MORNING LOW CLOUDS/FOG THAT WOULD ALSO HINDER MAXIMUM WARMUP. THEREFORE WILL TREND TEMPERATURES UPWARD BUT NOT AS HIGH AS FWC NUMBERS...MORE IN LINE WITH THE FAN. .TOP..NONE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:54 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.